Alert archive / Florida / Areal Flood Warnings in 2009
Areal Flood Warning 2, NWS Melbourne, FL
NWS Melbourne, FL issued this areal flood warning at May 19, 2009, 10:30 PM EDT for Volusia County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 19, 2009, 10:30 PM EDT (02:30 UTC)
- Expired
- May 20, 2009, 1:30 AM EDT
- In force
- 3 hr
- Issued by
- NWS Melbourne, FL
- Area
- Storm-based polygon
- Flood severity
- None
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 2.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 597 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this areal flood warning went out at May 19, 10:10 PM EDT, 20 minutes earlier.
Area forecast discussion, May 19, 10:10 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
1010 PM EDT TUE MAY 19 2009
.DISCUSSION...
...WIDESPREAD RAINFALL WILL CONTINUE OVER THE AREA THROUGH AT LEAST
EARLY THURSDAY WITH FLOODING POSSIBLE...
...INCREASING ONSHORE WINDS EXPECTED...ESPECIALLY NEAR THE COAST AND
OVER THE ADJACENT ATLANTIC...
LATEST MSAS SURFACE PRESSURE ANALYSIS PLACES A DEVELOPING LOW
PRESSURE SYSTEM BETWEEN LAKE OKEECHOBEE AND NAPLES FLORIDA...AND
HIGH PRESSURE OVER ALABAMA AND GEORGIA. THE PRESSURE GRADIENT IS
FORECAST TO CONTINUE TIGHTENING AS THE LOW SLOWLY DEEPENS WHILE
TRACKING WEST INTO THE GULF OF MEXICO AND THE HIGH PRESSURE MOVES
INTO NORTHERN FLORIDA OVERNIGHT. WINDS WILL ALSO SHIFT FROM THE
NORTHEAST TO THE EAST. THIS SHOULD CONTINUE TO GENERATE ROUGH SURF
AND STRONG RIP CURRENTS AT THE BEACHES. CURRENT RADAR AND
SATELLITE IMAGERY LOOPS WERE SHOWING THAT AFTER A BRIEF BREAK FROM
THE RAIN OVER THE SOUTHERN AREAS MORE SHOWERS WILL MOVE INTO THE
AREA BY MIDNIGHT. RAIN JUST ABOUT EVERYWHERE AND WINDY CONDITIONS
ALONG THE COAST BETWEEN SEBASTIAN INLET AND FLAGLER BEACH. UPDATED
THE WIND/GUST GRIDS AND ISSUED A WIND ADVISORY FOR COASTAL VOLUSIA
AND BREVARD COUNTIES.
&&
.AVIATION...WIDESPREAD SHOWERS WITH GUSTY WINDS IN/NEAR HEAVIER
RAIN WILL CONTINUE INTO TOMORROW WITH MVFR CONDS...TEMPO IFR...
OCCURRING OVER ALL OF THE AREA.
&&
.MARINE...SEAS RANGE FROM 5 FEET AT THE BUOY 4 MILES EAST OF PORT
CANAVERAL TO 9 FEET AT BUOY 009 AND 16 FEET AT BUOY 010. INCREASING
WINDS OVER THE COASTAL WATERS AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN HIGH PRESSURE OVER THE SOUTHEAST STATES AND A DEVELOPING
LOW PRESSURE SYSTEM OVER SOUTHERN FLORIDA. WILL UPGRADE SMALL
CRAFT ADVISORY TO GALE WARNING FOR THE VOLUSIA AND BREVARD COASTAL
WATERS OUT TO 60 NM. SMALL CRAFT ADVISORY CONTINUES SOUTH OF
SEBASTIAN INLET WITH OCCASIONAL GUSTS TO GALE FORCE.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...FLOOD WATCH THROUGH THURSDAY MORNING FOR COASTAL VOLUSIA-INDIAN
RIVER-INLAND VOLUSIA-MARTIN-NORTHERN BREVARD-NORTHERN LAKE-
ORANGE-SEMINOLE-SOUTHERN BREVARD-SOUTHERN LAKE-ST. LUCIE.
WIND ADVISORY UNTIL 10 AM EDT WEDNESDAY FOR COASTAL VOLUSIA-
NORTHERN BREVARD-SOUTHERN BREVARD.
AM...SMALL CRAFT ADVISORY FROM 10 AM WEDNESDAY TO 10 PM EDT THURSDAY
FOR COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD
COUNTY LINE OUT 20 NM-COASTAL WATERS FROM VOLUSIA BREVARD
COUNTY LINE TO SEBASTIAN INLET OUT 20 NM-WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM
OFFSHORE-WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET 20 TO 60 NM OFFSHORE.
GALE WARNING UNTIL 10 AM EDT WEDNESDAY FOR COASTAL WATERS FROM
FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO
SEBASTIAN INLET OUT 20 NM-WATERS FROM FLAGLER BEACH TO
VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE-WATERS
FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 10 PM EDT THURSDAY FOR COASTAL WATERS
FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-WATERS FROM
SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE.
&&
WIMMER/KELLYHazardous weather outlook, May 19, 10:49 AM EDT, 11 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MELBOURNE FL 1049 AM EDT TUE MAY 19 2009 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-200300- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 1049 AM EDT TUE MAY 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A STORM SYSTEM DEVELOPING SOUTH OF THE AREA WILL MAINTAIN HIGH MOISTURE OVER THE CENTRAL PENINSULA TODAY. EXTENSIVE CLOUD COVER WILL LIMIT HEATING THIS AFTERNOON BUT A ELEVATED TROUGH WILL COMBINE WITH COLD AIR ALOFT FOR ISOLATED STORMS TO DEVELOP ACROSS THE AREA THROUGH TONIGHT. SOME OF THE STORMS WILL BE STRONG WITH THE MAIN THREATS BEING FREQUENT LIGHTNING STRIKES...WIND GUSTS AROUND 40 MPH...AND SMALL HAIL. A BRIEF TORNADO MAY OCCUR AS WELL...MAINLY NEAR THE COAST. ...FLOOD IMPACT... WIDESPREAD RAINFALL WILL OCCUR ACROSS EAST CENTRAL FLORIDA TODAY. SOME OF THE SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCAL HEAVY RAIN THAT WILL RESULT IN PONDING OF WATER ON ROADWAYS. FLOODING PROBLEMS WILL BE MOST NOTICEABLE WHERE HEAVY RAINFALL OCCURRED ON MONDAY...MAINLY ALONG AND NORTH OF THE I-4 CORRIDOR NORTH OF ORLANDO...AND ALONG AND WEST OF THE I-95 CORRIDOR SOUTH OF COCOA. ADDITIONAL RAINFALL AMOUNTS OVER THESE AREAS ARE EXPECTED TO REACH 3 TO 6 INCHES INTO THURSDAY NIGHT AS EASTERLY FLOW CONTINUE TO STREAM MODERATE TO HEAVY RAINBANDS ONSHORE. THEREFORE A FLOOD WATCH IS NOW IN EFFECT ALONG THE COAST AND NORTHERN INTERIOR OF EAST CENTRAL FLORIDA. ...HIGH WIND IMPACT... STRONG EASTERLY WINDS WILL PREVAIL ALONG THE COAST FROM CAPE CANAVERAL NORTHWARD TO FLAGLER BEACH. FREQUENT WIND GUSTS BETWEEN 20 AND 25 MPH ARE EXPECTED...WITH OCCASIONAL GUSTS OVER 35 MPH. A LAKE WIND ADVISORY CONTINUES FOR THIS AREA. ...COASTAL FLOOD IMPACT... STRONG EASTERLY WINDS WITH OCCASIONAL GUSTS TO GALE FORCE WILL DRIVE A MODERATE TO LARGE EASTERLY SWELL INTO FLORIDAS ATLANTIC COAST. THE SWELL WILL GENERATE HIGH SURF CONDITIONS WHICH MAY RESULT IN MINOR BEACH EROSION AROUND THE HIGH TIDE CYCLES. THE NEXT HIGH TIDE WILL OCCUR AFTER 4:30 PM THIS AFTERNOON. ...RIP CURRENT IMPACT... A HIGH RIP CURRENT RISK ALONG AREA BEACHES TODAY. THE RISK WILL BE HIGHEST DURING THE OUTGOING TIDES. ANYONE VISITING THE BEACH TODAY IS URGED TO STAY OUT OF THE WATER. ...MARINE THUNDERSTORM GUST IMPACT... ISOLATED STORMS WILL MOVE WEST TO SOUTHWEST ACROSS THE LOCAL ATLANTIC WATERS THIS AFTERNOON AND TONIGHT...PRODUCING FREQUENT LIGHTING STRIKES AND WIND GUSTS BETWEEN 35 AND 45 KNOTS. ...WATERSPOUT IMPACT... MARINE THUNDERSTORMS MAY PRODUCE A BRIEF WATERSPOUT OVER THE ATLANTIC AND INTRACOASTAL WATERWAY AS THEY MOVE ONSHORE. ...WIND AND SEA IMPACT... A NORTHEASTERLY WIND SURGE WILL GENERATE A MODERATE TO LARGE SWELL OVER FLORIDAS ATLANTIC WATERS AS A WEAK STORM SYSTEM DEVELOPS OVER CUBA. OCCASIONAL WIND GUSTS TO GALE FORCE ARE EXPECTED...WITH SEAS BUILDING UP TO 9 FEET NEARSHORE AND 12 FEET OFFSHORE. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL AREAS BETWEEN FLAGLER BEACH TO JUPITER INLET OUT TO 60 NAUTICAL MILES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE LOW PRESSURE CENTER OVER CUBA IS FORECAST TO MOVE SLOWLY INTO THE EASTERN GULF OF MEXICO ON WEDNESDAY. STRONG ONSHORE WINDS WILL MAINTAIN TO HAZARDOUS BOATING CONDITIONS THROUGH LATE WEEK. THE LOW PRESSURE SYSTEM ALSO WILL KEEP RAIN CHANCES HIGH THROUGH MID WEEK WITH A CONTINUING THREAT FOR HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW/WEITLICH
In the hours before
Special weather statement, May 19, 7:52 PM EDT, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 752 PM EDT TUE MAY 19 2009 FLZ047-147-200030- NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY- 752 PM EDT TUE MAY 19 2009 ...HEAVY RAIN AND STRONG WINDS APPROACHING BREVARD COUNTY... AT 748 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN WITH EMBEDDED SQUALLS OVER THE ATLANTIC...MOVING WEST AT 40 MPH AND ONSHORE BREVARD COUNTY. LOCATIONS IN THE PATH OF THIS STRONG STORM INCLUDE INDIAN HARBOUR BEACH...KENNEDY SPACE CENTER...SATELLITE BEACH...MELBOURNE BEACH... MELBOURNE...PALM BAY...ROCKLEDGE. THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES. KELLY
Special weather statement, May 19, 8:21 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 821 PM EDT TUE MAY 19 2009 FLZ047-147-200130- NORTHERN BREVARD COUNTY-SOUTHERN BREVARD COUNTY- 821 PM EDT TUE MAY 19 2009 ...STRONG WINDS APPROACHING BREVARD COUNTY COAST FROM THE ATLANTIC... AT 818 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG WINDS OF 40 TO 50 MPH APPROACHING THE BREVARD COASTLINE. NOAA BUOYS OFFSHORE HAVE RECORDED NUMEROUS GUSTS OF 40 TO 45 MPH. LOCATIONS IN THE PATH OF THESE WINDS INCLUDE COCOA BEACH...INDIAN HARBOUR BEACH...SATELLITE BEACH...MELBOURNE BEACH...MELBOURNE...PALM BAY...ROCKLEDGE. THE PRIMARY THREAT WILL BE GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. VERY HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY AND CAUSE TEMPORARY FLOODING OF SOME ROADWAYS. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. KELLY
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 8:05 PM EDT | Areal Flood Advisory | MLB | Brevard | 3 hr |
| May 19, 9:57 PM EDT | Gale Warning | MLB | 12 hr | |
| May 19, 10:52 PM EDT | Special Marine Warning | MLB | 113 min | |
| May 19, 11:35 PM EDT | Tornado Warning | MLB | Lake, Orange, Seminole | 25 min |
| May 20, 12:05 AM EDT | Tornado Warning | MLB | Brevard, Seminole, Volusia | 25 min |
| May 20, 12:40 AM EDT | Special Marine Warning | MLB | 110 min | |
| May 20, 1:11 AM EDT | Areal Flood Advisory | MLB | Brevard, Seminole, Volusia | 2 hr |
| May 20, 1:26 AM EDT | Tornado Warning | MLB | Lake, Seminole, Volusia | 34 min |
| May 20, 2:15 AM EDT | Areal Flood Advisory | MLB | Volusia | 2 hr |
| May 20, 2:32 AM EDT | Special Marine Warning | MLB | 118 min | |
| May 20, 3:17 AM EDT | Areal Flood Advisory | MLB | Brevard, Seminole, Volusia | 118 min |
| May 20, 4:40 AM EDT | Areal Flood Advisory | MLB | Volusia | 110 min |
| May 20, 7:29 AM EDT | Special Marine Warning | MLB | 61 min | |
| May 20, 8:41 AM EDT | Special Marine Warning | MLB | 49 min | |
| May 20, 10:11 AM EDT | Areal Flood Warning | MLB | Volusia | 6 hr |
| May 20, 11:00 AM EDT | Lake Wind Advisory | MLB | Orange, Seminole, Volusia | 9 hr |
| May 20, 11:54 AM EDT | Coastal Flood Advisory | MLB | Volusia | 56 hr |
| May 20, 1:43 PM EDT | High Surf Advisory | MLB | Volusia | 54 hr |
| May 20, 2:04 PM EDT | Severe Thunderstorm Warning | MLB | Okeechobee | 38 min |
| May 20, 2:41 PM EDT | Tornado Warning | MLB | Orange | 34 min |
| May 20, 4:13 PM EDT | Areal Flood Warning | MLB | Volusia | 26 hr |
| May 20, 5:40 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 28 min |
| May 20, 5:49 PM EDT | Tornado Warning | MLB | Indian River, Okeechobee, Saint Lucie | 41 min |
| May 20, 6:25 PM EDT | Areal Flood Advisory | MLB | Brevard | 110 min |
Nearby
Areal Flood Warnings in Florida, 2009Every areal flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.